Multisystem Organ Failure After Large Volume Injection of Castor Oil

    loading  Checking for direct PDF access through Ovid

Abstract

Abstract:

We report a case of multisystem organ failure after large volume subcutaneous injection of castor oil for cosmetic enhancement. An unlicensed practitioner injected 500 mL of castor oil bilaterally to the hips and buttocks of a 28-year-old male to female transsexual. Immediate local pain and erythema were followed by abdominal and chest pain, emesis, headache, hematuria, jaundice, and tinnitus. She presented to an emergency department 12 hours postinjection. Persistently hemolyzed blood samples complicated preliminary laboratory analysis. She rapidly deteriorated despite treatment and developed fever, tachycardia, hemolysis, thrombocytopenia, hepatitis, respiratory distress, and anuric renal failure. An infectious diseases evaluation was negative. After intensive supportive care, including mechanical ventilation and hemodialysis, she was discharged 11 days later, requiring dialysis for an additional 1.5 months. Castor oil absorption was inferred from recovery of the Ricinus communis biomarker, ricinine, in the patient's urine (41 ng/mL). Clinicians should anticipate multiple complications after unapproved methods of cosmetic enhancement.

Related Topics

    loading  Loading Related Articles